Alert archive / Idaho / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 8, NWS Pocatello, ID

June 5, 2022Clark County, Fremont County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 5, 2022, 5:26 PM MDT for Clark County, Fremont County, Idaho. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2022, 5:26 PM MDT (23:26 UTC)
Expired
Jun 5, 2022, 5:51 PM MDT
In force
25 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, ID, Fremont County, ID

The radar

The Pocatello radar (KSFX), 142 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:02 PM MDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 5, 1:02 PM MDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
102 PM MDT Sun Jun 5 2022

.SHORT TERM...Today through Monday night. Light shower activity
progressed east through the forecast area late this morning while
partial clearing was visible across SE Oregon. A strong upper jet
along with increased solar insulation is expected to push east into
the region around forecast issuance today which should help to fuel
strong thunderstorm development across the Eastern Magic Valley and
Southern Highlands this afternoon and evening. As a result, SPC has
carved out a broad area of Marginal Risk for Severe thunderstorms
across SE Idaho this afternoon and evening. Convective Allowing
Hires Models continue to suggest that we will begin to see stronger
thunderstorm development as early as 2PM this afternoon generally
shifting east through the Lower Snake River Plain and Southern
Highlands although each is showing notable differences in track and
placement of cells. Here the HREF guidance would suggest the
strongest development and placement of storms along a line from
Burley to Malad between 4pm and 9pm before gradually waning through
the remainder of the evening/night. A flat upper trough/west flow
remains over the region Monday with breezy winds anticipated
throughout the Snake River Plain. Perhaps strong enough to support a
Wind Advisory across INL and the Mud Lake region but below Lake Wind
conditions across American Falls. In addition to the wind, there
should be enough lingering moisture and instability to support
isolated to scattered thunderstorm development up along the Montana
and Wyoming border region Monday and Monday evening. Winds generally
diminish Monday night into Tuesday morning with temperatures
dropping into the upper 30s across INL, Mud Lake, and the Upper
Snake Plain...so perhaps a Frost Advisory potential. Looks like
daytime highs level out Today into Monday before warming in the Long
Term period (more on that below). Huston

.LONG TERM...Tuesday through next Sunday. A transitory ridge of high
pressure establishes itself for Tuesday bringing with it mostly
clear skies and a chance for isolated showers and thunderstorms in
the Island Park basin. Clouds begin to steadily fill in late Tuesday
night into Wednesday as a dry shortwave ejected from an upper level
low in the northern Pacific tracks through our region. Best chances
for precipitation look to stay further north up in Montana but with
the orientation of this shortwave, this will help begin a warming
trend through the weekend as a predominant southwest and zonal flow
pattern takes effect. High temperatures Wednesday will be in the
upper 60s to low 80s and by Saturday will climb into the upper 70s
and low 90s. Skies remain partly cloudy to mostly cloudy through
Thursday but will begin to scatter and clear out for Friday as the
ridge axis of a larger high pressure ridge passes overhead.

Saturday will be the warmest day of the week as more unsettled
weather returns to the Pacific Northwest, helping transition our
upper level flow to be out of the west/northwest Sunday and beyond.
Afternoon highs will be drop by around 10 degrees to round out your
weekend in the 60s to low 80s and stay fairly consistent through
early next week. Weekend showers and thunderstorms look to stay
across the northern higher elevations in the Central Mountains and
Eastern Highlands staying very light in nature. Winds will pick up
each afternoon for Saturday and Sunday with gusts up to 30 to 40 mph
across the Snake River Plain and higher elevation zones. There is a
50/50 ensemble split on a prolonged dry period headed into mid-June,
with several long range models indicating very dry conditions
outside of a few mountain showers late next week into the following
week. With much warmer temperatures expected throughout this week,
this will allow for enhanced snowmelt across our higher elevation
snowpack helping to keep mountain streams and river flowing. MacKay
&&

.AVIATION...A round of showers tracking through southeast Idaho this
morning and afternoon brought a mix of VFR/MVFR CIGS/VIS associated
with more moderate rain. These showers will continue to continue to
head east with ceilings rising and scattering out, helping to
generate some afternoon thunderstorms that will kick off this
afternoon and evening. All terminals will see VCTS this afternoon
and evening, with TEMPO groups highlighting the best potential for
direct site impacts. Breezy west/southwest winds across the Snake
Plain between 10 to 15 kts with gusts up to 25 kts will become more
variable in associated afternoon convection. After sunset tonight,
showers and thunderstorms become more isolated and contained to the
higher terrain helping to keep VCTS and VCSH in the TAFs slightly
longer at KSUN and KDIJ. Any lingering showers will be out of our
region by early tomorrow morning with skies quickly clearing out
right behind. Low level moisture and quieter winds overnight should
be able to generate some fog across the Snake Plain and Teton
Valley, with a few high resolution models suggesting IFR impacts for
early tomorrow morning. For Monday, winds will pick up around 15-
18Z/900AM-1200PM across the Snake Plain with west/southwest winds
between 10 to 20 kts with gusts up to 30 kts. At KSUN and KDIJ,
normal diurnally driven winds will be slightly stronger than usual
between 10 and 15 kts with gusts up to 25 kts. Skies remain mostly
clear tomorrow with the chance for some isolated thunderstorms along
the Idaho/Montana border with a FEW/SCT deck building off of the
higher terrain for tomorrow afternoon. MacKay
&&

.FIRE WEATHER...The coverage of showers and thunderstorms will
reach its peak this afternoon, then a shift to more zonal flow
behind the trough today will shift the pattern slightly north,
leaving more limited areas in the north under the threat of
showers and thunderstorms for Mon afternoon, and even less on Tue
afternoon/evening, with only the Targhee NF portion of the CTNF
having any real threat. Cooler than normal temperatures continue,
and with the rainfall, humidity is remaining quite high. The cloud
cover will prevent great instability, and thus thunderstorms will
be isolated in nature. Wed is when temperatures surge with the
skies finally clear, and a weak ridge replaces the low pressure
over the northern Rockies and Great Basin. The warming and drying
appears to last the rest of the work week, but incoming
precipitation, coupled with some wind, arrives Sat afternoon.
Messick
&&

.HYDROLOGY...Wood River at Hailey is just above action/alert stage
and is expected to stay around that range through a good portion of
the week. Messick/Huston
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jun 5, 12:13 PM MDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1213 PM MDT Sun Jun 5 2022

IDZ058>061-063-051945-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Marsh and Arbon Highlands ID-Caribou Range ID-
1213 PM MDT Sun Jun 5 2022

...BAND OF SHOWERS AND THUNDERSTORMS NEAR PRESTON MOVING EAST
THROUGH BEAR LAKE THROUGH 145 PM MDT...

At 1210 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from 6 miles southeast of Swanlake to near Franklin,
moving east at 20 mph.

HAZARD...Wind gusts up to 30 mph, brief moderate rain, and
         occasional lighting.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause rough boating conditions on area
         lakes.

Locations impacted include...
Preston, Montpelier, Bear Lake Idaho Portion, Franklin, Saint
Charles, Oneida Narrows Reservoir, Dingle, Paris, Bloomington, Bern,
Minnetonka Cave, Ovid, Mapleton, Fish Haven, Liberty, Pegram, Mink
Creek, Whitney, Riverdale and Emmigrant Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors or on Bear Lake, consider seeking shelter on land
and inside a sturdy building.

&&

LAT...LON 4200 11191 4229 11202 4250 11123 4200 11105
TIME...MOT...LOC 1810Z 257DEG 17KT 4224 11192 4205 11185

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Huston
Special weather statement, Jun 5, 5:16 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
516 PM MDT Sun Jun 5 2022

IDZ053-066-067-060000-
Centennial Mountains/Island Park ID-Upper Snake River Plain ID-
Beaverhead/Lemhi Highlands ID-
516 PM MDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of west central Fremont
and central Clark Counties through 600 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dubois, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dubois, Idmon, Spencer, Kilgore and Small.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4414 11251 4438 11250 4446 11174 4410 11172
TIME...MOT...LOC 2315Z 265DEG 29KT 4422 11232

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MacKay

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 12:13 PM MDTSpecial Weather StatementPIHBear Lake, Franklin92 min
Jun 5, 5:16 PM MDTSpecial Weather StatementPIHClark44 min
Jun 5, 5:36 PM MDTSpecial Weather StatementPIHFremont84 min
Jun 5, 5:57 PM MDTSpecial Weather StatementPIHFremont48 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.